A necessary and sufficient condition for an algebraic integer to be a Salem number
Journal de Théorie des Nombres de Bordeaux, Volume 31 (2019) no. 1, pp. 215-226.

We present a necessary and sufficient condition for a root greater than unity of a monic reciprocal polynomial of an even degree at least four, with integer coefficients, to be a Salem number. This condition requires that the minimal polynomial of some power of the algebraic integer has a linear coefficient that is relatively large. We also determine the probability that an arbitrary power of a Salem number, of certain small degrees, satisfies this condition.

Nous donnons une condition nécessaire et suffisante pour qu’une racine strictement supérieure à 1 d’un polynôme réciproque unitaire de degré pair 4 à coefficients entiers soit un nombre de Salem. Cette condition exige que le polynôme minimal d’une certaine puissance de cet entier algébrique ait un coefficient linéaire assez grand. Pour les nombres de Salem de certains petits degrés nous déterminons également la probabilité qu’une puissance d’un tel nombre satisfasse à cette condition.

Received:
Revised:
Accepted:
Published online:
DOI: 10.5802/jtnb.1076
Classification: 11R06
Keywords: Salem number, -linearly independent numbers, reciprocal polynomial, Galois automorphism
Dragan Stankov 1

1 Katedra Matematike RGF-a Universiteta u Beogradu 11000 Beograd, Đušina 7, Serbia
@article{JTNB_2019__31_1_215_0,
     author = {Dragan Stankov},
     title = {A necessary and sufficient condition for an algebraic integer to be a {Salem} number},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {215--226},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {31},
     number = {1},
     year = {2019},
     doi = {10.5802/jtnb.1076},
     mrnumber = {3994727},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.1076/}
}
TY  - JOUR
TI  - A necessary and sufficient condition for an algebraic integer to be a Salem number
JO  - Journal de Théorie des Nombres de Bordeaux
PY  - 2019
DA  - 2019///
SP  - 215
EP  - 226
VL  - 31
IS  - 1
PB  - Société Arithmétique de Bordeaux
UR  - https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.1076/
UR  - https://www.ams.org/mathscinet-getitem?mr=3994727
UR  - https://doi.org/10.5802/jtnb.1076
DO  - 10.5802/jtnb.1076
LA  - en
ID  - JTNB_2019__31_1_215_0
ER  - 
%0 Journal Article
%T A necessary and sufficient condition for an algebraic integer to be a Salem number
%J Journal de Théorie des Nombres de Bordeaux
%D 2019
%P 215-226
%V 31
%N 1
%I Société Arithmétique de Bordeaux
%U https://doi.org/10.5802/jtnb.1076
%R 10.5802/jtnb.1076
%G en
%F JTNB_2019__31_1_215_0
Dragan Stankov. A necessary and sufficient condition for an algebraic integer to be a Salem number. Journal de Théorie des Nombres de Bordeaux, Volume 31 (2019) no. 1, pp. 215-226. doi : 10.5802/jtnb.1076. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.1076/

[1] Marie-Jose Bertin; Annette Decomps-Guilloux; Marthe Grandet-Hugot; Martine Pathiaux-Delefosse; Jean-Pierre Schreiber Pisot and Salem numbers, Birkhäuser, 1992 | Zbl: 0772.11041

[2] Yann Bugeaud Distribution modulo one and diophantine approximation, Cambridge Tracts in Mathematics, Volume 193, Cambridge University Press, 2012 | MR: 2953186 | Zbl: 1260.11001

[3] Piroska Lakatos; László Losonczy Self-inversive polynomials whose zeros are on the unit circle, Publ. Math., Volume 65 (2004) no. 3-4, pp. 409-420 | MR: 2107957 | Zbl: 1150.30311

[4] Peter Lancaster; Miron Tismenetsky The Theory of Matrices, Computer Science and Applied Mathematics, Academic Press Inc., 1985 | Zbl: 0558.15001

[5] Rudolf Lidl; Harald Niederreiter Introduction to Finite Fields and Their Applications, Cambridge University Press, 1986 | Zbl: 0629.12016

[6] Michael Mossinghoff List of small Salem numbers (http://www.cecm.sfu.ca/~mjm/Lehmer/lists/SalemList.html)

[7] Chris Smyth Seventy years of Salem numbers: a survey, Bull. Lond. Math. Soc., Volume 47 (2015) no. 3, pp. 379-395 | Article | MR: 3354434 | Zbl: 1321.11111

[8] Dragan Stankov On the distribution modulo 1 of the sum of powers of a Salem number, C. R. Math. Acad. Sci. Paris, Volume 354 (2016) no. 6, pp. 569-576 | Article | MR: 3494323 | Zbl: 1336.11054

[9] R. S. Vieira On the number of roots of self-inversive polynomials on the complex unit circle, Ramanujan J., Volume 42 (2017) no. 2, pp. 363-369 | Article | MR: 3596937 | Zbl: 06692047

[10] Toufik Zaïmi An arithmetical property of powers of Salem numbers, J. Number Theory, Volume 120 (2006) no. 1, pp. 179-191 | Article | Zbl: 1147.11037

Cited by Sources: